Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

September 4, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at Sep 4, 2012, 1:49 PM EDT for Broward County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 1:49 PM EDT (17:49 UTC)
Expired
Sep 4, 2012, 2:15 PM EDT
In force
26 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 87 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2198 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WWUS82 KMFL 041749
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
149 PM EDT TUE SEP 4 2012

FLZ067-068-071-072-168-041815-
COASTAL PALM BEACH COUNTY FL INLAND BROWARD COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL 
149 PM EDT TUE SEP 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHEASTERN PALM BEACH COUNTY...FOR THE DEVELOPMENT
OF FUNNEL CLOUDS...

* UNTIL 215 PM EDT

* AT 146 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  STRONG THUNDERSTORM NEAR MARGATE...AND MOVING NORTH AT 10 MPH.     
  SPOTTERS HAVE REPORTED A FUNNEL CLOUD NEAR OR NORTHEAST OF TAMARAC 
  IN BROWARD COUNTY.

* THE STORM WILL AFFECT...
  PARKLAND...
  SANDALFOOT COVE...
  MISSION BAY...
  AND SURROUNDING COMMUNITIES.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 2648 8037 2647 8008 2622 8015 2623 8026
TIME...MOT...LOC 1747Z 178DEG 10KT 2628 8022

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 4, 9:45 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 4, 9:45 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT TUE SEP 4 2012

...SOME STRONG TO EVEN SEVERE STORMS POSSIBLE TODAY OVER SOUTH FLORIDA...

.UPDATE...
AN UPPER LEVEL LOW WAS LOCATED OVER THE ATLANTIC WATERS OF
SOUTH FLORIDA THIS MORNING...AS A SURFACE RIDGE OF HIGH PRESSURE
WAS LOCATED OVER THE BAHAMA ISLANDS. THE UPPER LEVEL LOW WILL MOVE
SLOWLY NORTH TODAY THROUGH THE LOCAL ATLANTIC WATERS...AS THE
SURFACE HIGH REMAINS NEARLY STATIONARY. THE EAST AND WEST COAST
SEA BREEZES WILL ALSO DEVELOP AND PUSH SLOWLY INLAND TODAY.
THEREFORE...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
ALONG THE SEA BREEZES AND PUSH VERY SLOWLY INLAND WITH THE SEA
BREEZE. SO WILL UP THE POPS A LITTLE BIT WITH THE HIGHEST POPS
OVER THE INTERIOR AREAS FOR TODAY.

THE MID TO UPPER LEVELS OF THE ATMOSPHERE WAS AROUND -9C TO -10C
IN THE 12Z MIA SOUNDING THIS MORNING. THESE COLD TEMPERATURES IN
THE MID TO UPPER LEVELS WILL REMAIN OVER SOUTH FLORIDA TODAY
LEADING TO THE POSSIBILITY OF STRONG TO EVEN SEVERE STORMS OVER
THE CWA. THE PRIMARY IMPACTS FROM THE STRONG TO SEVERE STORMS WILL
MAINLY BE HAIL UP TO QUARTER SIZE...WIND GUSTS UP TO 50 TO 60
MPH....LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. SO
WILL CONTINUE TO MENTION THIS IN THE MORNING HWO UPDATE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLANNED AT THIS TIME.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 449 AM EDT TUE SEP 4 2012/

DISCUSSION...

RECENT WATER VAPOR IMAGERY INDICATES THE UPPER LEVEL LOW THAT
APPROACHED SOUTH FLORIDA ON MONDAY IS NOW CENTERED JUST OFF THE
EAST COAST OF THE SOUTH FLORIDA PENINSULA WITH DRIER AIR OBSERVED
ACROSS THE WESTERN HALF OF THE PENINSULA AND ACROSS THE LOCAL GULF
WATERS. THE UPPER LOW WILL ONCE AGAIN MAINTAIN A NORTHERLY FLOW
ACROSS THE REGION AT THE MID TO UPPER LEVELS AND WILL CONTINUE TO
MAINTAIN COOLER TEMPERATURES AT THE MID LEVELS. FORECAST SOUNDINGS
INDICATE THAT 500 MB TEMPERATURES COULD CONTINUE TO BE AROUND -9
CELSIUS TODAY OR DROP TO AROUND -10 CELSIUS WHICH IS WELL BELOW
THE CLIMATOLOGICAL VALUE FOR THIS DATE. THE COOLER MID LEVEL
TEMPERATURES SHOULD HELP TO ENHANCE CHANCES OF CONVECTION WITH A
CHANCE OF ISOLATED STRONG THUNDERSTORMS ACROSS THE REGION BUT
YESTERDAY WITH SIMILAR CONDITIONS NO STRONG THUNDERSTORMS WERE
NOTED. HOWEVER...MONDAYS 12Z SOUNDING HAD AN INVERSION AROUND 750
MB THAT INITIALLY HELPED TO INHIBIT CONVECTION. SOME OF THE
GUIDANCE HINTS AT THE SAME SCENARIO TODAY. HOWEVER...STILL NEED TO
MAINTAIN AT LEAST A SLIGHT RISK OF ISOLATED STRONG THUNDERSTORMS
WITH DAMAGING WINDS AND AT LEAST SMALL HAIL IF NOT MODERATE SIZE
GIVEN THE PRESENCE OF THE MID TO UPPER LEVEL DRY AIR ASSOCIATED
WITH THE UPPER LEVEL LOW AND THE AFOREMENTIONED LOWER MID LEVEL
TEMPERATURES. SURFACE TO LOW LEVEL SOUTHERLY TO SOUTHWESTERLY
FLOW WILL FAVOR AFTERNOON SHOWERS AND THUNDERSTORMS IN THE
INTERIOR AND EASTERN HALF OF THE PENINSULA TODAY.

ON WEDNESDAY SIMILAR CONDITIONS TO TODAY WILL PREVAIL ACROSS THE
REGION...I.E. THE UPPER LEVEL LOW IS FORECAST TO BE ROUGHLY IN THE
SAME POSITION AND SURFACE TO LOW LEVEL SOUTHERLY TO SOUTHWESTERLY
FLOW WILL FAVOR AFTERNOON CONVECTION IN THE INTERIOR AND EASTERN
HALF OF THE PENINSULA. BY THURSDAY THE UPPER LEVEL LOW IS FORECAST
TO START LIFTING TO THE NORTHEAST AS A SYNOPTIC SCALE MID TO UPPER
LEVEL TROUGH STARTS TO DIG INTO THE SOUTHEAST U.S. WITH DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS EXPECTED ON THURSDAY AND FRIDAY.
THE LONG TERM GUIDANCE INDICATES THAT A FRONT IS FORECAST TO DIG
INTO THE SOUTHEAST U.S. ON SATURDAY AND THEN BUILD INTO NORTH
FLORIDA AND THE NORTHERN GULF ON SUNDAY MAINTAINING A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION OVER THE WEEKEND. WILL
HAVE TO MONITOR THE GUIDANCE OVER THE NEXT COUPLE OF DAYS TO SEE
HOW THIS SCENARIO MAY PLAY OUT.

MARINE...

WINDS ARE FORECAST TO BE NEAR 10 KNOTS OR LESS THROUGH MOST OF THE
FORECAST PERIOD WITH GULF AND ATLANTIC SEAS FORECAST TO BE 1 TO 2
FEET. THE RECENT GUIDANCE SUGGESTS BY THURSDAY A TRANSITION TO
SOUTHWESTERLY FLOW ACROSS THE REGIONAL WATERS. THE EXTENDED
FORECAST INDICATES A MORE MODERATE SOUTHWESTERLY FLOW BUILDING
INTO THE REGION IN THE UPCOMING WEEKEND.

THE LATEST MARINE GUIDANCE INDICATES THAT THE DOMINANT PERIOD
ACROSS THE LOCAL ATLANTIC WATERS COULD BE AROUND 14 SECONDS THROUGH
MOST OF THE FORECAST PERIOD. SMALL LONG PERIOD SWELL GENERATED BY
TROPICAL STORM COULD START TO ENTER THE ATLANTIC WATERS TODAY BUT
GUIDANCE SUGGESTS IT COULD BE NEAR ONE FOOT AND REMAIN AT THAT
THROUGH EARLY FRIDAY WHERE THE GUIDANCE STARTS TO SUGGEST IT COULD
INCREASE TO NEAR TWO OR THREE LATE FRIDAY INTO SATURDAY IN THE
WATERS EAST OF PALM BEACH COUNTY. OF COURSE THERE IS SOME
UNCERTAINTY IN THE FUTURE TRACK OF LESLIE AND WILL HAVE TO WAIT
AND SEE HOW THIS SCENARIO PLAYS OUT IN THE NEXT COUPLE OF DAYS.

FIRE WEATHER...

NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  75  90  76 / 50 30 30 20
FORT LAUDERDALE  89  78  90  79 / 40 30 30 20
MIAMI            90  77  89  77 / 40 30 30 10
NAPLES           90  74  88  75 / 40 30 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...15/JR
Hazardous weather outlook, Sep 4, 7:57 AM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
757 AM EDT TUE SEP 4 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
757 AM EDT TUE SEP 4 2012

...HEAVY RAINFALL POSSIBLE TODAY ALONG THE EAST COAST...
...FLOOD WARNING EAST CENTRAL PALM BEACH COUNTY CONTINUES...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: HEAVY RAINFALL THIS AFTERNOON OVER THE EAST COAST AREAS
COULD LEAD TO ADDITIONAL FLOODING CONCERNS DUE TO ALREADY
SATURATED GROUNDS FROM LAST WEEK.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
INTERIOR AND EAST PORTIONS OF SOUTH FLORIDA TODAY. THE MAIN IMPACTS
FROM THESE STORMS WILL BE FREQUENT LIGHTNING STRIKES, LOCALLY
HEAVY RAIN AND HAIL.

WINDS: WIND GUSTS UP TO 45 TO 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS THAT DEVELOP.

HAIL: DIME OR NICKEL SIZE HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS AFFECTING PRIMARILY THE INTERIOR AND EAST
CAN BE EXPECTED. THERE WILL ALSO BE AN INCREASE IN THE RISK OF RIP
CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA THROUGH THE
WEEK AS SWELLS FROM TROPICAL STORM LESLIE MAY AFFECT THE ATLANTIC
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 4, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
149 PM EDT TUE SEP 4 2012

FLZ067-068-071-072-168-041815-
COASTAL PALM BEACH COUNTY FL INLAND BROWARD COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
149 PM EDT TUE SEP 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHEASTERN PALM BEACH COUNTY...FOR THE DEVELOPMENT
OF FUNNEL CLOUDS...

* UNTIL 215 PM EDT

* AT 146 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MARGATE...AND MOVING NORTH AT 10 MPH.
  SPOTTERS HAVE REPORTED A FUNNEL CLOUD NEAR OR NORTHEAST OF TAMARAC
  IN BROWARD COUNTY.

* THE STORM WILL AFFECT...
  PARKLAND...
  SANDALFOOT COVE...
  MISSION BAY...
  AND SURROUNDING COMMUNITIES.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 2648 8037 2647 8008 2622 8015 2623 8026
TIME...MOT...LOC 1747Z 178DEG 10KT 2628 8022

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:09 PM EDTSpecial Weather StatementMFLHendry36 min
Sep 4, 4:54 PM EDTSpecial Weather StatementMFLBroward36 min
Sep 4, 4:56 PM EDTSpecial Weather StatementMFLHendry34 min
Sep 4, 5:11 PM EDTSpecial Weather StatementMFLBroward34 min
Sep 4, 5:56 PM EDTSpecial Marine WarningMFL64 min
Sep 4, 6:02 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Sep 4, 6:05 PM EDTSpecial Weather StatementMFLBroward25 min
Sep 4, 6:23 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach21 min
Sep 4, 6:56 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Sep 4, 7:05 PM EDTSevere Thunderstorm WarningMFLPalm Beach25 min
Sep 4, 7:38 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Sep 4, 7:51 PM EDTSpecial Marine WarningMFL54 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.